Final installment about stopping HT
avatar
THE NORTH AMERICAN MENOPAUSE SOCIETY
Cynthia A Stuenkel, MD, NCMP posted:
This is the last aspect in our discussion about stopping HT: once you and your clinician have decided that it's time to stop, what's the best approach? The simple answer is that we don't know. Formal studies to evaluate this question have failed to show that either going cold turkey or tapering off is better. So the choice is really yours. The important thing is to know that women in general have about a 50/50 chance of experiencing hot flashes again (although maybe not as severe as initially) after stopping. Some studies suggest that symptoms peak within 3 months after stopping hormones. After you stop, take some time to evaluate how you feel before beginning any new medication so you don't get the two effects confused.

There are a couple of other things to keep an eye on once you've stopped HT. If you develop vaginal dryness or recurrent urinary tract infections, ask your clinician about vaginal estrogens. Nonhormonal lubricants and moisturizers can also help with dryness. And, you might want to ask about a bone density test. We know that women who stop HT often lose bone. Depending on your bone density score and risk profile, you might be a candidate for an osteoporosis drug (bone-sparing). At any rate, discuss calcium and vitamin D supplements, weight-bearing exercise, and fall prevention with your clinician.

Another good idea is to have your cholesterol rechecked in about 3 months after stopping HT because hormones can affect "lipid levels" (both good and bad). And if you're taking a thyroid medication for an underactive thyroid, your dose might need to be adjusted.
Reply